Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 98, NWS Wichita, KS

September 13, 2008Sedgwick County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 13, 2008, 9:21 PM CDT for Sedgwick County, Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2008, 9:21 PM CDT (02:21 UTC)
Expired
Sep 14, 2008, 3:39 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Arkansas River near Sedgwick (SEDK1). The gauge peaked at 22.04 ft at Sep 13, 2008, 6:00 PM CDT.

actionminormoderatemajor15202509/1409/15
Action stage
20 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07144100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KICT 140221
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT SAT SEP 13 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  LITTLE ARKANSAS RIVER NEAR SEDGWICK AFFECTING SEDGWICK COUNTY.

SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

KSC173-141421-
/O.NEW.KICT.FL.W.0098.080914T0221Z-080914T1812Z/
/SEDK1.1.ER.000000T0000Z.080914T0600Z.080914T0612Z.NO/
921 PM CDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A 
* FLOOD WARNING FOR 
  THE LITTLE ARKANSAS RIVER NEAR SEDGWICK.
* UNTIL SUNDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:00 PM SATURDAY THE STAGE WAS 22.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 22.1 FEET BY 
  EARLY SUNDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY 
  SUNDAY MORNING.
* IMPACT...AT 22.0 FEET...FLOODING OF MANY LOW AGRICULTRAL AREAS CAN 
  BE EXPECTED.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    SUN    MON    TUE
  SEDGWICK        22.0   22.0 SAT 7 PM    19.1   15.9   13.8 

$$
1 follow-up statement
000 
WGUS83 KICT 140839
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
339 AM CDT SUN SEP 14 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  LITTLE ARKANSAS RIVER NEAR SEDGWICK AFFECTING SEDGWICK COUNTY.

SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

KSC173-140909-
/O.CAN.KICT.FL.W.0098.000000T0000Z-080914T1812Z/
/SEDK1.1.ER.000000T0000Z.080913T2300Z.080914T0117Z.NO/
339 AM CDT SUN SEP 14 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE LITTLE ARKANSAS RIVER NEAR SEDGWICK.
* AT  3:30 AM SUNDAY THE STAGE WAS 20.9 FEET. 
* FELL BELOW FLOOD STAGE AT  8:17 PM SATURDAY.
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 15.9 FEET BY MONDAY 
  MORNING.
* IMPACT...AT 22.0 FEET...FLOODING OF MANY LOW AGRICULTRAL AREAS CAN 
  BE EXPECTED.

&&
 
                     FLD  OBSERVED          FORECAST 7 AM
LOCATION             STG  STG  DAY TIME     MON    TUE    WED

LITTLE ARKANSAS RIVER
  SEDGWICK           22.0  20.9  SUN 3 AM     15.9   13.6    8.9

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 13, 6:40 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 13, 6:40 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT SAT SEP 13 2008

.AVIATION...00Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU.
BANDS OF PRECIPITATION FROM THE REMNANTS OF HURRICANE IKE ARE
MOVING THROUGH SOUTHEAST KANSAS AND WILL CONTINUE TO DO SO AT
LEAST THROUGH THE EVENING. THE BANDS MAY MAKE IT TO KICT FOR A
SHORT TIME THIS EVENING BUT ONLY DRIZZLE OR LIGHT RAIN IS
EXPECTED. OTHERWISE...VFR CONDITIONS EXPECTED AT
KRSL...KSLN...KHUT AND KICT WITH STRONG SUBSIDENCE BEHIND THE
REMNANTS OF IKE.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT SAT SEP 13 2008/

DISCUSSION...

FORECAST HIGHLIGHTS:
REMNANTS OF IKE TO PAY SE KS A VISIT TONIGHT & EARLY SUN MORNING WHERE
FLOOD WATCH TO REMAIN IN EFFECT UNTIL 10 AM CDT.

TONIGHT-SUNDAY NIGHT:
THIS AFTERNOON IKE CONTINUED TO HIKE NORTH OVER E TX...APPROACHING DFW
AT 245 PM. WITH A 2ND REINFORCING MID-UPR TROF SURGING SE ACROSS THE NRN
PLAINS FROM MT THAT SHOULD REACH THE NEBRASKA/IA BORDER AROUND 12 NOON
SUN IKE SHOULD ASSUME A NE TRACK THAT WILL TAKE HIS CENTER JUST SE OF
KICT COUNTRY BETWEEN 1 AND 4 AM CDT TONIGHT AROUND WHICH TIME WHEN HE
SHOULD MAKE HIS CLOSEST BRUSH WITH SE KS. HE THEN SHOULD ACCELERATE NE
ACROSS THE AR/MO BORDER 7AM SUN THEN SPRINT NE ACROSS THE MID-MS VALLEY
12N SUN. PER THIS REASONING ALL FACETS OF INHERITED FORECAST HAVE BEEN
KEPT ESSENTIALLY INTACT. THE ONLY POSSIBLE CHANGE TO CONSIDER FOCUSED ON
WIND ADVISORY POTENTIAL SUN MORNING DUE TO THE ONSET OF FAIRLY TIGHT NLY
GRADIENT. FOR NOW HAVE OPTED TO CHECK SWING ON SUCH ISSUANCE...BUT WILL
BRING SUSTAINED SPEEDS & GUSTS CLOSE TO THE WARNING TRACK FROM MORNING
THRU EARLY AFTERNOON. WINDS TO QUICKLY DIMINISH LATE SUN AFTERNOON WITH
CLEARING SKIES & LIGHT WIND SUNDAY NIGHT.

MON-FRI:
QUIET WEATHER SLATED ALL AREAS THROUGHOUT THE WORK-WEEK AS STRONG() MID
TO UPR HIGH PRESSURE...COVERING THE WRN U.S. MON & MON NIGHT...SPREADS E
ACROSS THE ROCKIES AS THE WEEK PROGRESSES. THIS WOULD INDUCE A CANADIAN
AIRMASS TO SPREAD S ACROSS THE CENTRAL THIRD OF THE COUNTRY MON THRU TUE
WHICH WILL BE THE COOLEST PERIODS OF THIS FORECAST. HOWEVER WITH COOLEST
LOWS IN MID-UPR 40S FORECAST TUE MORNING...NO RECORDS ARE IN JEOPARDY. A
WARMING TREND ENSUES WED AS A WEAK MID-LVL SHORTWAVE MOVES SE ACROSS THE
CENTRAL ROCKIES...INDUCING A SFC TROF TO DEVELOP ALONG THE FRONT RANGE.
THE SFC TROF WILL REMAIN NEARLY STATIONARY THEREAFTER...THEREBY ENABLING
PERSISTENT S/SW LWR-DECK FLOW THE LATTER PART OF THE WEEK.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LATEST VISIBLE IMAGERY WAS SHOWING THE LOW CLOUDS HANGING OVER THE
ICT/CNU TAF SITES. HOWEVER...ICT SHOULD BE ABLE TO CLEAR OUT THE
MVFR CEILINGS (1-2KFT) DURING THE NEXT HOUR OR SO. FURTHER EAST
CHANUTE MVFR CEILINGS (1-2KFT) SHOULD PREVAIL THIS AFTERNOON WITH
OCCASIONAL IFR CEILINGS (600-1000FT) INDUCED BY HEAVY RAIN
SHOWERS. AFTER 04Z OR SO WE WILL START TO FEEL THE AFFECTS FROM
THE IKE WITH THE NORTH WIND PICKING UP TO SPEEDS OF 10 TO 20 KTS
THROUGH THE NIGHT WITH SUSTAINED SPEEDS OF 20-25KTS POSSIBLE
TOMORROW MORNING ACROSS ALL OF THE TAF SITES.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  70  48  73 /  10   0   0   0
HUTCHINSON      57  69  47  73 /   0   0   0   0
NEWTON          59  69  47  72 /  10   0   0   0
ELDORADO        60  70  48  72 /  30   0   0   0
WINFIELD-KWLD   61  71  50  73 /  40   0   0   0
RUSSELL         54  68  46  74 /   0   0   0   0
GREAT BEND      55  69  46  74 /   0   0   0   0
SALINA          57  68  46  73 /   0   0   0   0
MCPHERSON       57  68  47  73 /   0   0   0   0
COFFEYVILLE     64  72  50  72 /  90  30  10   0
CHANUTE         64  70  49  72 /  80  30  10   0
IOLA            64  70  48  72 /  80  30  10   0
PARSONS-KPPF    64  71  49  72 /  90  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, Sep 13, 4:42 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT SAT SEP 13 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
442 PM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAINFALL WILL OCCUR
IN FAR SOUTHEAST KANSAS THIS AFTERNOON AND TONIGHT. PLEASE REFER TO
THE FLOOD WATCH FOR DETAILS.

IN ADDITION...SEVERAL RIVERS ARE IN FLOOD OR ARE EXPECTED TO GO
INTO FLOOD ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. MAJOR
FLOODING IS IN PROGRESS OR FORECAST FOR THE FOLLOWING RIVERS AND
THEIR RESPECTIVE FORECAST POINTS:

THE NINNESCAH RIVER AT BELLE PLAINE IS IN MAJOR FLOOD AND WILL
CONTINUE TO DO SO THROUGH SUNDAY MORNING.

THE ARKANSAS RIVER AT ARKANSAS CITY IS FORECAST TO REACH THE MAJOR
FLOOD STAGE SUNDAY AFTERNOON.

FOR FURTHER DETAILS...PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING RIVER FLOODING WILL CONTINUE TO IMPACT PORTIONS OF SOUTH
CENTRAL AND SOUTHEASTERN KANSAS SUNDAY INTO MONDAY. THE WALNUT
RIVER AT WINFIELD IS FORECAST TO REACH MAJOR FLOOD STAGE ON
SUNDAY. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:49 PM CDTAreal Flood WarningICTAllen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more11 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.